How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18948
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 2yo, 65 lb American Staffordshire has had some colitis

Customer Question

Hi, my 2yo, 65 lb American Staffordshire has had some colitis issues throughout his life coupled with inability to properly excrete his anal glands. He has had intermittent rounds of antibiotics including metronodizole (spelling?) And tylan powder. He has been doing well over last two months until two days ago where his stool was very soft and his need for a walk increased from 3-4 times a day to 6. Yesterday afternoon, I gave him a metro that was left over AND tylan powder dose hoping it help. I noticed before bed he was acting oddly even after an additional walk. He normally sleeps on his bed at the end of our bed but instead chose to sleep in his corral (we don't use crate due to his knee issues) which he has never done.
Did I cause him any harm by playing doctor. Should I head to dog emergency room?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello, I am afraid that the expert you have requested is not currently available. Still I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
Did you give the same dose as usual of each?
How was he acting oddly? Wobbly, tremors, seizures? Or just lethargic and withdrawn?
Customer: replied 1 year ago.
His behavior seemed odd because he appeared nervous, sitting on side of my bed, not going to his bed, and circling around room despite another walk. He has groaned and moaned all night while in the open corral gate. Fortunately he had no accidents. I am going to take him for a walk now and bring flashlight to see if anything odd in his stool.
Customer: replied 1 year ago.
He was not prescribed both meds at the same time..but I gave both because I was under impression the tylan powder was a stool hardener. I later realized they are both antibiotic do my concern is what havoc did I produce to my poor dogs already uncomfortable stomach issues and is it be serious. Should I be heading to animal hospital?
Expert:  Dr. B. replied 1 year ago.
Thank you,
I appreciate that they were not prescribed at the same time. I was trying to check whether you gave more then he could safely have of either (especially as overdoses on Metronidazole can cause neurological signs).
If that is not the case and it is just a situation where you gave both, then we'd not be worried about a toxicity here. There are no reports of interactions between these two antibiotics. The only concern is that using both increases the risk of disruption to the normal GI bacterial microflora (since antibiotics cannot tell good bacteria from bad). Therefore, you may want to consider supplementing with dog probiotics (ie Protexin Enterogenic or Fortiflora). As well, if his stools are loose, then Propectalin, Fast Balance, Canikur, or Protexin Prokolin, are another option. These ones contain the GI microflora support we want but also has a dog safe anti-diarrhea (kaolin) to slow the diarrhea and prevent secondary nutrient or hydration loss. And all of these are OTC at vets, pet stores, and again on Amazon.
Overall, this isn't a toxicity situation. His withdrawal from you is more likely related to him feeling unwell with the colitis or potentially nauseous from both medications being used at once. Therefore, we'd want to monitor, consider the above +/- a light diet (rice with boiled chicken, cottage cheese or white fish) to reduce his GI upset and help settle after this wee overuse of antibiotics.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )